The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

An anti-seizure medication from GlaxoSmithKline can cause rare inflammation in the brain and spinal cord, warns federal health officials.

The FDA is working with GSK to add new warnings to the labeling information on Lamictal (lamotrigine). The agency has received 40 reports of aseptic meningitis since the drug’s approval in 1994. Of those reports, thirty-five patients required hospitalizations. Symptoms appeared between one and 42 days of use.

"Aseptic meningitis is a rare but serious side effect of Lamictal use," said Russell Katz, head of the FDA division that oversees neurology products. "Patients that experience symptoms should consult their health care professional immediately."

The problem can be caused by toxins, viruses, some vaccines, autoimmune diseases and also certain drugs.

In suspected cases of meningitis, the underlying cause should be rapidly diagnosed so that treatment can be promptly initiated, said the FDA in a news release.

Comments are closed.

Of Interest